Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

OxyConton, Depression and diet relationship – Help

Terry01TTerry01 Posts: 69
edited 06/11/2012 - 8:32 AM in Chronic Pain
Probably not posted in right area but has anyone got some knowledge or personal experience in this area?

My personal circumstances and observations: I am a 50 year old male and have been in difficulty for nearly 4 weeks and prescribed OxyContin and full rest to give a herniated disk a chance to recover (reduce pressure on nerve root and was sent home alone in significant pain). While I think there is some improvement (can move now for a few minutes without significant pain) I am noticing sudden mood swings. One day feeling that definitely improving and the next morning (also feeling improvement) then suddenly show symptoms of clinical depression (start crying etc) around ½ hour before medication (OxyContin) but then settled down after an hour. I am definitely in less pain than 2 weeks ago but after moving around (going to physiotherapist) and experience some pain (definitely at lower level than in the past) also experience the signs of clinical depression but were immediately resolved with microwave meal. Being alone and substantially immobile, I am not cooking but having a coffee in morning with maybe 2 apples and some snacks (biscuits or slice apple pie) during the day and Microwave meal (Rice or Pasta basis or sometimes frozen Pizza) for dinner. My research below does not show any relationship but that is not what I think I am experiencing.

Research on the packaging information
I am in a country where the drug information is in a non-English language so looked up the OxyContin package insert in English (believe this is manufacturer page so hopefully mediator will leave in this posting) http://www.purduepharma.com/PI/Prescription/Oxycontin.pdf The graphs on page 6 seem to show the drug starts having and impact around half hour after the tablet is taken (when swallowed in accordance with instructions). According to Page 5 it has a half life of 4.5 hours (and with half life expect residual effect after the 12 hours of slow release), and page 4 indicates “steady-state levels were achieved within 24-36 hours” so that all makes sense. The document states things like somnolence (sleep), respiratory depression and sudden release if chew causing heart problems etc. It also states “Such drugs are sought by drug abusers and people with addiction disorders and are subject to criminal” and variations of this statement in various parts.

The document does not cover its relationship to clinical depression so started to look elsewhere. Looking at various web sites they indicate OxyContin is capable of giving a high (when crushed and snorted etc i.e. large quick does) but I take it per recommendation but certainly mood swings could be possible. I was also told by my doctor (but did not seem to be on the manufacturers’ document) that it suppresses appetite and to manage one of the documented side effects prescribed stool softeners.

Incidentally feeling a little worse in terms of muscle and pain but better in terms of mood (signs of depression) today so reinforces the opinion that personal physical assessment is not correlated with the personal mental assessment.

I am a Native English Speaker currently stuck in a foreign country so while communication with doctor is good it is not ideal. If someone knows where I can find more information (send me links personally if required) and experience or information will be appreciated.

Kind Regards to all out there.


  • Sounds like you could use a good home-cooked meal and a little TLC, too. It is really difficult to be in a foreign country and ill.

    It is very common for any of the opioid medications to cause mood swings, and, particularly, depression. They have a strong effect on the blood plasma level, causing it to rise and fall. Also, narcotics suppress one's natural endorphin levels so there are a number of chemical changes that cause one to feel depressed.

    Since there are no standardized reactions to oxycontin, I can't recite how everyone reacts, but crying is not at all unusual. If you could eat something, maybe toast with peanut butter, or something with a little bit of protein, before taking your meds it might help.

    Be sure you are drinking lots of water. Also, regarding your disk, avoid any activity involving bending, twisting or reaching. Do not lift anything heavier than a gallon of milk. Try to walk a little each day as it helps to stretch out the spinal nerves and gets a little fresh blood to the area. You can use ice (a package of frozen peas or corn)on your back for 10-20 minutes every hour or two to aid the inflammation.

    It is possible to heal a herniated disk, but it requires a great deal of patience and endurance. It can take six weeks to get over the worst of the pain, and then up to a year to get back to something resembling "normal." Did you read through the following article for a couple good tips? http://www.spine-health.com/conditions/herniated-disc/lumbar-herniated-disc

    Hope you start to feel better soon.
  • I couldn't find anything on the mood swings so that explains that. Just looked up diary been nearly 5 weeks since worst problems started (and 4 weeks on OxyContin) and while minor improvement will hopefully be not much longer until see more improvement.

    Been taking meds at 08:00 and 20:00 so will try to eat something before morning medication (and not just coffee before and fruit after meds) and see if that helps (and certainly cannot hurt). I am drinking lots as well.

    Have read the link suggested as been reading lots of stuff on this site last 3 weeks (so thanks). When doctor first prescribed OxyContin was told would need to monitor for 2 weeks, then told another 2 weeks as some improvement (could stand) and expecting based upon the article http://www.spine-health.com/conditions/herniated-disc/treatment-options-a-lumbar-herniated-disk the 2 week patten repeating itself again and again up to 12 weeks (but it would have been nice to be told by doctor up front and not guessing from this web site and will push a bit next time).

    Just hoping will get well enough to travel soon.

    Thanks enormously for the time spent on answering along with the information/opinions, suggestions, support kind regards and >:D< >:D<
  • Hello Terry -

    It's safe to say that any mood altering drug (including narcotic pain meds) can indeed bring about mood swings, depression, anxiety, etc. and what you have to watch for is the both the frequency and duration of those side-affects.

    If often takes weeks or months for your body to adjust to most any med, and the important thing to do is to be aware of that...and don't beat yourself-up or feel bad in any way for having bouts of depression, anxiety, etc. because it's not YOU that's responsible for feeling that way but rather the med.

    Be sure to write everything down to share with your Doctor and if you feel it necessary...ask for the help of a clinical Psychologist who will help you with adjusting to how the meds make you feel. Otherwise, eat healthy foods, stay hydrated and get plenty rest...that will not only help with these side-affects but also with your injury and pain level.

    Take care and best wishes -

This discussion has been closed.
Sign In or Register to comment.